Missouri, 2014

Tornadoes and Hail in Missouri, May 8 to 9, 2014

May 8 to 9, 2014 · NWS SGF · 6 events in 5 counties and zones

A broken line of strong to severe thunderstorms produced a couple of weak and brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A broken line of strong to severe thunderstorms produced a couple of weak and brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 11:10 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 8, 11:10 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT Thu May 8 2014

.MESOSCALE DISCUSSION...
Issued at 1210 AM CDT THU MAY 8 2014

Showers that developed across the eastern Ozarks this morning have
weakened and spread out to the northeast out of the area late this
morning. Additional showers and thunderstorms developed across
Oklahoma overnight and is currently pushing across far eastern
Oklahoma late this morning. This activity is starting to push to
the far western portions of the forecast area and will spread east
across the area this afternoon and out of the area early this
evening.

An upper level trough is currently slowly pushing east into the
central Plains late this morning. Height falls from the trough are
starting to spread into the region from the west and helping to
weaken the cap. Cloud cover from the convection is over the area
and is limiting heating and instability. There are a few breaks in
the clouds across the eastern Ozarks where slightly more surface
heating is occuring. Deep layer shear is still on the weak side and
with the also weaker instability the severe risk is low across the
area. Will have to see how much heating across occur east of
Highway 65 this afternoon. If enough instability can develop later
this afternoon/early evening there could be potential for some
locally stronger winds with any bowing segments that can develop.

This activity will end from west to east this afternoon into the
evening hours. We will then have to see how far east the clearing of
the clouds can occur behind this activity by this evening. This
will likely be over the far western portion of the forecast area.
Additional thunderstorms are expected to develop across central
Oklahoma into central Kansas along a cold front late this
afternoon into this evening. This activity would then track to the
northeast and may clip extreme southeastern Kansas and far
western Missouri. Deep layer wind shear will begin to increase from west
to east this evening and if enough clearing occurs and storms can
track into these areas, hail in excess of quarters will be possible
with these storms. These storms may congeal into a line and track
east across the area into the overnight hours.

The cold front will then slowly sag southeast towards the area late
this evening into the overnight hours. Showers and Thunderstorms
are expected to develop and ride along the front overnight. The
front will be over or just north of the far northern and western
portions of the forecast area tonight.

&&

.SHORT TERM...(Today and Tonight)
Issued at 309 AM CDT THU MAY 8 2014

Today will be the beginning of a rather long stretch of active
weather across the region. We are already seeing a broad
corridor of scattered convection from the Corn Belt region, south
and west into western Texas. This activity is occurring in
conjunction with an increasing diffluent flow aloft and within a
broad low level jet. We have also seen some weaker convective
elements across Missouri and northern Arkansas along the edge of
the low level jet...but this activity is rooted much higher in the
atmosphere.

As we head into this morning, that convection off to our west will
slowly slide into western Missouri. We may then see additional
convection fire out ahead of the activity to the west as synoptic
scale lift further increases across the Ozarks. All convection
this morning would be elevated in nature. We may then see more in
the way of surface based convection from this afternoon into early
this evening. We are still looking at a decent amount of
convective coverage...especially as we get later in the day. This
may tend to hold down instability a bit. Nevertheless, enough
instability will exist along with sufficient deep layer shear to
support a low-end severe hail and perhaps wind threat.
Temperatures today will be held down by the cloud cover and
precipitation...but we still think most areas will see upper 70s
to around 80 for highs given a fairly warm start to the day and
brisk southerly winds.

There are then a couple of different themes for potential
convection tonight. First off will be any leftover evening
activity. The second one is increasing confidence in a mesoscale
convective system (MCS) riding into the area from the west late
tonight along an approaching cold front. Interestingly, models
show a slight uptick in instability ahead of this potential MCS
across extreme southeastern Kansas and western Missouri. If this
scenario unfolds, there would be additional concern for wind and
hail. If the front edge of this MCS becomes linear in nature as
some mesoscale models indicate, there would also be a limited
potential for a spin-up given favorable 0-3 km shear vector
orientation/magnitude and also the presence of that front.

.LONG TERM...(Friday through Wednesday)
Issued at 309 AM CDT THU MAY 8 2014

Convective coverage and potential for Friday then become highly
dependent on what transpires late tonight. Honestly, that will
be the theme for the next several days as short term convective
trends will have implications on potential future rounds of
convection. If that MCS does indeed develop, it will likely push
east through at least a portion of the Missouri Ozarks Friday
morning. Models then continue to destabilize the atmosphere south
of that frontal boundary by late morning/afternoon...generally
south of the Interstate 44 corridor. Forecast soundings continue
to indicate the potential for large hail owing to steep lapse
rates and strong speed shear in the hail growth zone. There would
also be a damaging wind threat given relatively high values of low
level- theta-e differential.

From Friday night into Saturday, the mid and upper level flow will
then begin to flatten out and almost become zonal. Besides
leftover evening convection, Friday night generally looks dry at
this point. The setup for Saturday and Saturday night then looks
somewhat interesting. That frontal boundary will quickly retreat
north on Saturday. Nearly all models indicate a decent amount of
low level convergence along the leading edge of a returning axis
of moderate instability. While models indicate no notable
convective triggers in the mid/upper levels of the atmosphere at
this point, that convergence along with temperatures warming well
into the 80s may be enough to initiate convection. If this were to
occur, deep layer shear and instability would support supercell
development with an attendant larger-end hail threat. Models then
indicate more MCS potential as we get into Saturday night.

By Sunday, short wave energy will dig into the central Rockies and
will back our upper level flow to southwesterly. We may
initially be dealing with the remnants of an overnight MCS.
However, attention will then turn back to that frontal boundary
which will tend to sharpen up as that energy emerges out across
the Plains Sunday night. Convection should light up along that
front and push into the Ozarks later Sunday night and Monday. If
we receive multiple rounds of heavy rainfall before that point, a
threat for flooding may become a concern. At this point, we will
hold off on any mention of flooding given that we are rather dry
in these parts...and see how the next 72 hours pan out.

Once that front clears the area early next week, we will see a
return to cooler temperatures and drier conditions. We will slip
into a northwesterly flow aloft...which could offer up a short
wave trough or two and some precipitation chances by midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1144 AM CDT THU MAY 8 2014

A band of convection was beginning to enter our southwestern CWA
late this morning and will affect JLN at the onset of the 18z
TAFS before spreading eastward to affect both SGF/BBG in a
couple/few hours. Have dropped conditions into MVFR with the
convection which should clear to the east within a couple/few
hours of onset. Redevelopment will then be possible along cold
front late this afternoon/early evening which should shift
southeast with time tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Wise
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, May 8, 11:30 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT THU MAY 8 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1230 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SUSTAINED SOUTHERLY WINDS AROUND 20 MPH WITH GUSTS OVER 30 MPH
  WILL OCCUR AT TIMES THIS AFTERNOON...PRIMARILY ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

  A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST
  ACROSS THE AREA THIS AFTERNOON PUSH OFF TO THE EAST OF THE AREA
  BY EARLY THIS EVENING. THERE COULD BE A FEW LOCALLY STRONG WIND
  GUSTS WITHIN ANY BOW SEGMENTS THAT CAN DEVELOP IN THIS
  LINE...BUT OVERALL THESE STORMS SHOULD REMAIN BELOW SEVERE
  LIMITS.

  ADDITIONAL THUNDERSTORMS WILL THEN DEVELOP ACROSS CENTRAL
  OKLAHOMA AND KANSAS LATER THIS AFTERNOON INTO EARLY THIS
  EVENING. THIS WILL TRACK TO THE NORTH EAST AND MAY CLIP
  LOCATIONS ALONG AND NORTHWEST OF A COLUMBUS KANSAS TO OSCEOLA
  MISSOURI LINE THIS EVENING. LARGE HAIL TO THE SIZE OF QUARTERS
  AND WIND GUSTS OVER 50 MPH WILL BE THE MAIN RISK WITH THIS
  ACTIVITY. THESE STORMS MAY DEVELOP INTO A LINE AS THEY TRACK
  INTO THESE AREAS. IF A LINE OF STORMS MATERIALIZES...THE
  POTENTIAL EXISTS FOR DAMAGING WIND GUSTS OVER 60 MPH. THERE
  WOULD ALSO BE A LIMITED THREAT FOR A BRIEF TORNADO GENERALLY
  NORTH OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE. FREQUENT
  LIGHTNING CAN ALSO BE EXPECTED WITH THUNDERSTORMS TONIGHT.

  A COLD FRONT WILL THEN SHIFT SOUTHEAST INTO THE FAR NORTHERN AND
  WESTERN PORTIONS OF THE FORECAST AREA OVERNIGHT. ADDITIONAL
  SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG
  THE FRONT. FREQUENT LIGHTNING WILL BE POSSIBLE ALONG WITH
  LOCALLY HEAVY RAINFALL. GIVEN THE DRY CONDITIONS IN PLACE ACROSS
  THE REGION THE RISK FOR FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY EVENING AS
  A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE OUTLOOK AREA.
  IF ENOUGH INSTABILITY CAN DEVELOP TO THE SOUTH OF THIS FRONT...
  HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE WITH SOME STORMS. THE MAIN SEVERE THREAT WOULD
  GENERALLY BE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.

  GUSTY SOUTHERLY WINDS UP TO 30 MPH ARE EXPECTED ACROSS EXTREME
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS WEEKEND AS A
  WARM FRONT LIFTS NORTH THROUGH THE REGION.

  THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON
  SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN
  MANAGE TO DEVELOP ALONG THAT RETREATING WARM FRONT. IF STORMS
  DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND
  GUSTS.

  ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  SATURDAY NIGHT INTO EARLY NEXT WEEK...HOWEVER THE THREAT FOR
  STRONG TO SEVERE STORMS REMAINS HIGHLY UNCERTAIN AT THIS TIME.
  IT DOES APPEAR THAT THE THREAT FOR THUNDERSTORMS WILL FINALLY
  END SOMETIME LATER MONDAY OR MONDAY NIGHT AS A COLD FRONT
  SWEEPS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
  HOURS ACROSS EXTREME SOUTHEASTERN KANSAS AND THE MISSOURI
  OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The Springfield radar (KSGF), 75 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Barry

When
May 8, 12:45 PM CST to 12:50 PM CST
Where
Barry County, 4.42 mi NE of Ridgley to 3.55 mi SW of Purdy
Rating
EF0
Path length
2.39 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.752, -93.984

A NWS storm survey indicated that an EF-0 rated tornado touched down four miles west of Butterfield. This tornado produced considerable tree damage along an approximately two mile long and 50 yard wide path. Numerous trees were uprooted or snapped. One mobile home had the roof removed. Maximum estimated wind speeds were 85 mph.

Thunderstorm Wind, Stone

When
May 8, 3:10 PM CST
Where
Stone County, 1.38 mi S of Hurley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.910, -93.500

A couple of trees were blown down.

Tornado, Douglas

When
May 8, 4:10 PM CST to 4:15 PM CST
Where
Douglas County, 2.63 mi NW of Ava Muni Meml Arpt to 1.6 mi NW of Mt Zion
Rating
EF1
Path length
2.5 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.996, -92.714

A NWS survey team determined that an EF-1 rated tornado touched down approximately four miles northwest of Ava. The tornado moved north along a path roughly paralleling Highway K and was approximately 2.5 miles long and 100 yards wide. Numerous trees were snapped or uprooted and power lines were blown down. The tornado destroyed a barn and damaged a highway sign. One house had minor damage to the exterior and roof. Estimated maximum wind speeds were up to 105 mph.

Hail, Greene

When
May 9, 6:00 AM CST
Where
Greene County, 2.2 mi E of Brookline
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -93.390

Hail, Greene

When
May 9, 6:13 AM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.200, -93.290

Hail, Dent

When
May 9, 10:30 AM CST
Where
Dent County, 1.76 mi SE of Salem
Measured
1.5 in hail
Reported by
Public
Coordinates
37.630, -91.530

A picture from social media showed ping pong sized hail. There were no reports of damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506432, 506434, 506433, 506429, 506430, 506431.